North Carolina, 2012

Damaging Winds in North Carolina, March 3, 2012

March 3, 2012 · NWS RAH · 3 events in 3 counties and zones

An amplifying northern stream trough resulted in the rapid development of an intense surface low pressure system over the Midwest, which tracked northeastward into the Great Lakes Region, producing widespread damage, including some long tracked, intense tornadoes. As the trailing cold front moved through central North Carolina during the overnight hours, a line of showers and isolated…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An amplifying northern stream trough resulted in the rapid development of an intense surface low pressure system over the Midwest, which tracked northeastward into the Great Lakes Region, producing widespread damage, including some long tracked, intense tornadoes. As the trailing cold front moved through central North Carolina during the overnight hours, a line of showers and isolated thunderstorms crossed the region. Some isolated wind damage occurred across the western half of the forecast area with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 3, 2:08 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 3, 2:08 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
208 AM EST SAT MAR 3 2012

.SYNOPSIS...
A COLD FRONT WILL SWEEP EAST ACROSS THE REGION THIS MORNING. AN
AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP ALONG THE FRONT NEAR THE
SOUTH CAROLINA COAST TONIGHT BEFORE MOVING OFFSHORE EARLY SUNDAY
MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION SUNDAY THROUGH
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 200 AM SATURDAY...

OVERVIEW:
AN AMPLIFYING UPPER LEVEL LOW OVER THE GREAT LAKES AT 06Z WILL TRACK
NORTHEAST INTO QUEBEC TODAY. AN ATTENDANT (AND IMPRESSIVE) SURFACE
LOW WILL CONTINUE TO DEEPEN AS IT TRACKS NORTHEAST THROUGH THE GREAT
LAKES INTO QUEBEC...WITH A MINIMUM CENTRAL PRESSURE BETWEEN 975-980
MB. AN ASSOCIATED COLD FRONT APPROACHING THE SOUTHERN APPALACHIANS
AT 06Z WILL PROGRESS EAST THROUGH CENTRAL NC BETWEEN 12-18Z TODAY...
THEN TEMPORARILY STALL ALONG OR JUST OFFSHORE THE CAROLINA COAST
TONIGHT AS AN AMPLIFYING UPPER LEVEL TROUGH PROGRESSES THROUGH THE
DEEP SOUTH INTO THE SOUTHEAST STATES. A WARM FRONT EXTENDING SW-NE
ROUGHLY FROM CHARLOTTE-RALEIGH-HENDERSON AT 06Z WILL SLOWLY PUSH
NORTHWARD INTO THE NORTHERN PIEDMONT THROUGH 12Z THIS MORNING...WITH
A COLD AIR DAMMING WEDGE LIKELY PERSISTING OVER THE FAR NW PIEDMONT
AND NC FOOTHILLS UNTIL THE COLD FRONT PUSHES INTO THE AREA FROM THE
WEST.

TEMPERATURES:
CHALLENGING TEMP FCST. COLD ADVECTION IN THE WAKE OF THE MORNING
COLD FRONTAL PASSAGE IS EXPECTED TO BE WEAK GIVEN THAT THE PARENT
LOW WILL BECOME INCREASINGLY SEPARATED FROM THE FRONT AT THIS
LATITUDE AND THAT THERE IS NO COLD SFC HIGH UPSTREAM OF THE AREA DUE
TO AN AMPLIFYING UPPER LEVEL TROUGH/PERSISTENT HEIGHT FALLS ALOFT
WEST OF THE MOUNTAINS. SO...COLD ADVECTION SHOULD BE INSUFFICIENT
FOR TEMPS TO FALL IN THE WAKE OF FROPA THIS MORNING/EARLY
AFTERNOON...NOT TO MENTION THE ARRIVAL OF THE COLDER SURFACE AIRMASS
WILL BE TEMPORARILY DELAYED BY THE MOUNTAINS. HOWEVER...EXPECT THAT
PRECIP ASSOC/W THE FRONT WILL BE ONGOING AS THE DRIER SURFACE
AIRMASS ADVECTS INTO THE AREA...AND FEEL THAT TEMPS WILL LIKELY FALL
INTO THE 50S VIA WETBULBING THIS MORNING. THIS AFTERNOON...TEMPS
SHOULD EVENTUALLY INCREASE SEVERAL DEGREES BACK INTO THE UPPER 50S
(PERHAPS LOWER 60S IN SOME LOCATIONS) IF SUFFICIENT INSOLATION IS
PRESENT IN THE WAKE OF THE FRONT DURING PEAK HEATING. WITH THIS IN
MIND...EXPECT HIGHS TODAY TO GENERALLY OCCUR PRIOR TO 15Z THIS
MORNING (LOWER/MID 60S).

PRECIP CHANCES:
EXPECT NEAR 100% CHANCES FOR SHOWERS/STORMS ALONG AND AHEAD OF THE
COLD FRONT PROGRESSING INTO THE AREA THIS MORNING. THE MOST LIKELY
TIME-FRAME FOR SHOWERS/STORMS WILL BE BETWEEN 09-18Z (4AM-1PM) AS
THE FRONT PROGRESSES THROUGH CENTRAL NC...ENDING FROM WEST-EAST
BETWEEN 12-18Z. PRECIPITATION CHANCES MAY LINGER INTO MID AFTERNOON
IN FAR EAST/SE PORTIONS OF THE AREA...HOWEVER...THE LATEST GUIDANCE
AND OBSERVATIONAL TRENDS SUGGEST THAT THE FRONT SHOULD PROGRESS JUST
OFFSHORE THE CAROLINA COAST BEFORE STRENGTHENING HEIGHT FALLS ALOFT
IN ADVANCE OF THE AMPLIFYING UPPER LEVEL TROUGH SLOW AND TEMPORARILY
STALL THE FRONT. AS A RESULT...EXPECT THAT PRECIP CHANCES SHOULD END
IN THE COASTAL PLAIN BY ~18Z.

SEVERE THREAT:
CONVECTION WAS ONGOING AT 06Z AHEAD OF THE FRONT OVER UPSTATE SC AND
SOUTHWEST NC. IN THE NEAR TERM...EXPECT AN INCREASING THREAT FOR
ISOLATED SEVERE STORMS IN THE WEST/SW PIEDMONT BETWEEN 06-08Z AND
THE SANDHILLS/TRIANGLE BY 08-10Z. 06Z SPC MESOANALYSIS INDICATED A
MARGINALLY UNSTABLE AIRMASS OVER CENTRAL NC...WITH MLCAPE VALUES
ALONG AND SOUTH OF THE WARM FRONT (WHERE TEMPS WERE IN THE MID 60S
AND DEWPOINTS IN THE UPPER 50S/LOWER 60S) IN THE 100-250 J/KG RANGE.
WIND SHEAR IS VERY STRONG THIS MORNING...WITH 0-6 KM BULK SHEAR
VALUES ~60 KNOTS...0-1 KM BULK SHEAR VALUES OF 40-50 KT...AND
EXTREME 0-1 KM SRH VALUES RANGING FROM 400-600 M2/S2...PARTICULARLY
IN VICINITY OF THE WARM FRONT BISECTING THE AREA SW-NE FROM
CHARLOTTE-RALEIGH-HENDERSON. FEEL THAT THE NEAR-TERM SEVERE THREAT
IS LOW DUE TO RELATIVELY WEAK FORCING CONSISTING OF SHALLOW
LOW-LEVEL CONVERGENCE ALONG THE WARM FRONT AND WEAK/BROAD H5 HEIGHT
FALLS. HOWEVER...LIGHTNING ACTIVITY PRESENT WITH CURRENT CONVECTIVE
ACTIVITY PROGRESSING THROUGH STANLY INTO RANDOLPH COUNTIES...WITH
ECHO TOPS IN THE 30-35 KFT RANGE...SUGGESTS SUFFICIENT INSTABILITY
AND FORCING ARE PRESENT TO INTERACT WITH AND SURVIVE THE STRONG
VERTICAL WIND SHEAR. WITH THE ABOVE IN MIND...EXPECT AT LEAST A
LOW-END THREAT FOR DAMAGING WINDS OR AN ISOLD TORNADO WITH ANY
LIGHTNING-PRODUCING CONVECTION OVER THE NEXT SEVERAL HOURS.

AS THE COLD FRONT PROGRESSES EAST OF THE MOUNTAINS INTO THE
FOOTHILLS AND WESTERN PIEDMONT BY 09-12Z...EXPECT THE SEVERE THREAT
IN THE NW PIEDMONT TO BE MINIMAL AND ELEVATED IN NATURE DUE TO THE
STABLE WEDGE AIRMASS LIKELY TO REMAIN LOCKED IN PLACE PRIOR TO
FROPA. FURTHER EAST...PRIMARILY EAST OF HIGHWAY 1 AND SOUTH OF
HIGHWAY 64...EXPECT A SEVERE THREAT ASSOC/W BROKEN LINE SEGMENTS
ALONG AND IMMEDIATELY AHEAD OF THE COLD FRONT BETWEEN ROUGHLY
12-15Z..WITH A PRIMARY THREAT OF DAMAGING WINDS OR AN ISOLD QLCS
TORNADO DUE TO THE CONTINUED PRESENCE OF STRONG LOW AND DEEP LAYER
SHEAR. THE SEVERE THREAT WILL END BY 15-17Z IN THE COASTAL PLAIN AS
THE LEADING EDGE OF THE FRONT PROGRESSES INTO EASTERN NC LEAVING A
CAPPED/STABLE AIRMASS IN ITS WAKE. -VINCENT

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
AS OF 105 AM SATURDAY...

THE CONVECTIVE LINE THAT MOVES EAST ACROSS OUR REGION TO THE COAST
TODAY IS EXPECTED TO PUSH WELL OFFSHORE INTO THE GULF STREAM OR
BEYOND THIS EVENING. AN ADDITIONAL WAVE OF LOW PRESSURE IS EXPECTED
TO DEVELOP IN RESPONSE TO THE MID-UPPER HEIGHT FALLS WITH THE
APPROACH OF THE H5 TROUGH. HPC BELIEVES THAT THE OPERATIONAL MODELS
CONTINUE TO BE TOO FAR WEST (OR TOO CLOSE TO THE COAST) WITH THE
SURFACE WAVE DEVELOPMENT... AND AS NOTED IN LAST NIGHTS DISCUSSION
THIS WILL HAVE A SIGNIFICANT IMPACT ON THE RAINFALL FORECAST FOR
EASTERN NORTH CAROLINA TONIGHT INTO SUNDAY MORNING. ALMOST ALL
OPERATIONAL MODELS SPREAD SIGNIFICANT RAIN (0.25+ INCH) ALL THE WAY
BACK TO THE NORTH AND WEST INTO THE RDU AND ROANOKE RAPIDS AREAS
TONIGHT... WITH UP TO AN INCH FROM FAY TO RWI. IF THE MAIN
CONVECTIVE LINE MOVES OFFSHORE BY EARLY EVENING AND REMAINS STRONG
AS EXPECTED... THEN WE AGREE WITH HPC THAT THE OPERATIONAL MODELS
ARE TOO FAR WEST WITH THE DEVELOPMENT OF THE NEW WAVE OF LOW
PRESSURE. THE WAVE SHOULD FORM ON THE LEADING EDGE OF THE
INSTABILITY WHICH MAY BE WELL OUT IN THE GULF STREAM BY THAT TIME.
THEREFORE... WE WILL TRIM BACK QPF AND POP OVER THE PIEDMONT AND
SANDHILLS... AND GO WITH LIKELY POP ONLY OVER THE COASTAL PLAIN.
EVEN THERE... THE QPF SHOULD BE LIMITED AND MAY END UP BEING LESS
THAN 0.25 INCH. TO THE WEST AND NORTH... NO RAIN IS EXPECTED BUT THE
SKIES SHOULD REMAIN PARTLY TO MOSTLY CLOUDY. LOWS WILL BE MOSTLY IN
THE 40S WITH SOME UPPER 30S NW.

SUNDAY...THE CHANCE OF MORNING RAIN WILL BE CONFINED TO THE SE
COASTAL PLAIN... WITH GOOD DRYING BUILDING IN FROM THE WEST
THROUGHOUT THE DAY. DEW POINTS ARE FORECAST TO FALL RAPIDLY INTO THE
20S WITH A DEEP WEST TO NORTHWEST FLOW AT 10-20 MPH WITH GUSTS TO 25
MPH. EXPECT PARTLY SUNNY SKIES ALL AREAS BY AFTERNOON. HIGHS SHOULD
TOP MOS GUIDANCE BY A FEW DEGREES GIVEN THE EXPECTED MORE ROBUST
DRYING TREND THAN THE OPS MODELS CURRENTLY DISPLAY. HIGHS SHOULD
REACH THE MID TO UPPER 50S. TOTAL SOLID CLEARING IN THE EAST AND
SOUTH SHOULD BE HARD TO COME BY DUE TO THE PROXIMITY OF THE SW TO NE
UPPER JET JUST TO OUR SE... AND THE PLENTIFUL UPPER LEVEL
MOISTURE.

FOR SUNDAY NIGHT/MONDAY: MODELS CONTINUE TO SHOW A VIGOROUS CLIPPER
SHORTWAVE MOVING FROM THE UPPER MIDWEST AND DIVING SE ACROSS THE
MID-ATLANTIC STATES MONDAY. THE TRENDS OF THE MODELS APPEAR TO HAVE
CURRENTLY SETTLED IN A TRACK NEAR THE NC/VA BORDER. THIS WOULD STILL
BE TOO FAR NORTH OF OUR REGION TO BRING ANY THREAT OF EVEN AN LOW
IMPACT WINTERY PRECIPITATION EVENT. SINCE THE STRENGTH AND TRACK OF
THIS CLIPPER WILL ULTIMATELY DETERMINE IF WE WILL BE ON THE WARM OR
COOL SIDE OF THE SYSTEM... WE WILL CONTINUE TO HEDGE ON THE WARM
SIDE GIVEN THE MODELS BIAS IN BEING A BIT TOO STRONG/TOO FAR SOUTH
WITH THESE CLIPPERS MORE THAN 2-3 DAYS OUT. WE WILL NOT MAKE ANY
CHANCES TO THE FORECAST FOR MONDAY WITH ONLY A SLIGHT CHANCE OF RAIN
SHOWERS AND HIGHS AT LEAST IN THE MID 40S TO MID 50S N TO S. QPF
SHOULD REMAIN INSIGNIFICANT (LESS THAN 0.10 OF AN INCH).

SENSIBLE WEATHER... PARTLY CLOUDY/PARTLY SUNNY SUNDAY NIGHT/MONDAY.
LOWS IN THE 30S. HIGHS 45-55.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 120 AM SATURDAY...

A LONGWAVE TROUGH IS FORECAST TO DEVELOP OVER THE WESTERN UNITED
STATES WITH CORRESPONDING UPPER RIDGING TO DEVELOP OVER THE
SOUTHEASTERN UNITED STATES. THIS WILL MEAN A DRY PATTERN FOR MUCH OF
THE WEEK FOR NC. WE SHOULD START CHILLY AS A STRONG (1035+ MB)
SURFACE HIGH IS FORECAST TO BUILD INTO THE REGION FROM THE TENNESSEE
VALLEY MONDAY NIGHT AND TUESDAY. THE HIGH IS FORECAST TO SLOWLY MOVE
OFFSHORE WEDNESDAY. HOWEVER... UPPER RIDGING WILL HOLD TIGHT KEEPING
STRONG SURFACE RIDGING BACK ACROSS THE SE STATES FROM OFF THE
ATLANTIC WELL INTO THE LATTER HALF OF THE WEEK. THERE WILL BE
MODERATION IN TEMPERATURES BY THURSDAY AND FRIDAY.

SENSIBLE WEATHER... CLEARING AND COLD MONDAY NIGHT WITH LOWS IN THE
MID TO UPPER 20S. SUNNY/CLEAR/SUNNY TUESDAY, TUESDAY NIGHT, AND
WEDNESDAY. CONTINUED CHILLY. HIGHS TUESDAY 50-55. LOWS 25-32
WEDNESDAY, WITH HIGHS 55-60.

THURSDAY AND FRIDAY... MOSTLY CLEAR TO PARTLY CLOUDY. LOWS IN THE
MID 30S TO LOWER 40S. HIGHS IN THE 60S EXCEPT SOME LOWER 70S FRIDAY.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 130 AM SATURDAY...

THE WARM SECTOR AND ASSOCIATED VFR CONDITIONS AND INCREASINGLY
BREEZY SSW SURFACE WIND HAS EXPANDED ACROSS ALL CENTRAL NC TERMINALS
EXCEPT KGSO/KINT THIS MORNING...AND THOSE SITES ARE APT TO REMAIN
LOCKED IN THE LOW OVERCAST WITH ONLY TEMPORARY IMPROVEMENTS IN
SHOWERS...WHOSE RAINDROPS WILL SWEEP OUT THE LOW CLOUD AND FOG
DROPLETS...THROUGH 09-10Z. MORE APPRECIABLE CEILING AND PARTICULARLY
VISIBILITY IMPROVEMENTS WILL OCCUR WITH THE PASSAGE OF A STRONG COLD
FRONT THROUGH THE TRIAD BETWEEN 11-14Z. ELSEWHERE AT
KRDU/KFAY/KRWI...VFR CONDITIONS WILL HOLD UNTIL SHOWERS AND ISOLATED
THUNDERSTORMS -- AND ASSOCIATED SUB-VFR CONDITIONS -- AFFECT THOSE
LOCATIONS FROM WEST TO EAST BETWEEN 08-15Z. A 2-4 HOUR PERIOD OF
MVFR CONDITIONS AND LIGHT RAIN WILL THEN OCCUR BEHIND THE FRONT AT
ALL CENTRAL NC TAF SITES...WITH AN ACCOMPANYING ABRUPT SHIFT OF THE
SURFACE WINDS TO NORTHWEST WITH THE FRONTAL PASSAGE...WITH SOME
INITIAL GUSTINESS BEFORE SUBSIDING THROUGHOUT THE AFTERNOON HOURS.
PERIODS OF VFR CEILINGS BETWEEN 4 AND 12 THOUSAND FT WILL THEN OCCUR
THROUGH THE REMAINDER OF THE TAF PERIOD...THOUGH LIGHT RAIN AND
ASSOCIATED MVFR CONDITIONS WILL LIKELY REDEVELOP MAINLY FROM KRDU
EASTWARD TO KRWI AND KFAY TOWARD THE END OF...AND ESPECIALLY JUST
AFTER...THE 06Z TAF PERIOD...IN RESPONSE TO SECONDARY LOW PRESSURE
DEVELOPMENT JUST OFFSHORE THE EAST COAST.

LOOKING AHEAD: THE THREAT OF LIGHT RAIN AND MVFR CONDITIONS WILL
CONTINUE OVER PORTIONS OF CENTRAL AND ESPECIALLY EASTERN NC (MAINLY
FROM KRDU EASTWARD TO KFAY/KRWI) INTO EARLY SUNDAY. OTHERWISE...THE
PASSAGE OF A COUPLE OF UPPER LEVEL DISTURBANCES WILL RESULT IN
SCATTERED SPRINKLES OR RAIN SHOWERS...SOME OF WHICH COULD MIX WITH A
FEW WET SNOW FLAKES AT KRDU AND MORE SO KINT/KGSO...SUNDAY AFTERNOON
AND AGAIN ON MONDAY. BREEZY WEST TO NORTHWEST WINDS WILL ALSO OCCUR
BOTH DAYS.

&&

.FIRE WEATHER...
AS OF 130 AM SATURDAY...

WNW WINDS AT 10-20 MPH WITH GUSTS TO 25 MPH WILL COMBINE WITH
MINIMUM RELATIVE HUMIDITIES IN THE 25-30 PERCENT RANGE SUNDAY
AFTERNOON. CHILLY TEMPERATURES IN THE 50S ARE EXPECTED. THE COOL
TEMPERATURES ALONG WITH RECENT RAIN SHOULD KEEP FIRE WEATHER
CONCERNS DOWN. WE WILL CLOSELY MONITOR THE RAIN THAT FALLS WITH THIS
EVENT WHICH WILL ULTIMATELY BE A DETERMINING FACTOR IN WHETHER AN
ENHANCED FIRE DANGER STATEMENT WILL BE NEEDED SUNDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 2 AM EST EARLY THIS MORNING FOR
NCZ007-008-021>025-038>040.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...MWS
FIRE WEATHER...BADGETT
Hazardous weather outlook, Mar 3, 12:09 AM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1209 AM EST SAT MAR 3 2012

NCZ007-021>025-038>040-040515-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-
CHATHAM-
1209 AM EST SAT MAR 3 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 2 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH 9 AM THIS MORNING.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING. A
COLD FRONT WILL PROGRESS EAST FROM THE MOUNTAINS INTO THE
NORTH CAROLINA PIEDMONT BETWEEN 3 AM AND 9 AM. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE COLD FRONT. ANY
STORMS THAT DEVELOP COULD BECOME SEVERE...WITH A PRIMARY THREAT OF
DAMAGING WINDS OR AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THIS AFTERNOON THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

NCZ009>011-026>028-041>043-073>078-083>086-088-089-040515-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
1209 AM EST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH NOON TODAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING. A
COLD FRONT WILL PROGRESS EAST FROM THE MOUNTAINS INTO CENTRAL
NORTH CAROLINA BETWEEN 3 AM AND NOON. SHOWERS AND THUNDERSTORMS
ARE EXPECTED ALONG AND AHEAD OF THE COLD FRONT. ANY STORMS THAT
DEVELOP COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
WINDS OR AN ISOLATED TORNADO. THE THREAT FOR SEVERE WEATHER WILL
BE HIGHEST BETWEEN 3 AM AND 9 AM WEST OF HIGHWAY 1...AND BETWEEN 6
AM AND NOON EAST OF HIGHWAY 1.

.DAYS TWO THROUGH SEVEN...THIS AFTERNOON THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

NCZ008-040515-
GRANVILLE-
1209 AM EST SAT MAR 3 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 2 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH NOON TODAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING. A
COLD FRONT WILL PROGRESS EAST FROM THE MOUNTAINS INTO CENTRAL
NORTH CAROLINA BETWEEN 3 AM AND NOON. SHOWERS AND THUNDERSTORMS
ARE EXPECTED ALONG AND AHEAD OF THE COLD FRONT. ANY STORMS THAT
DEVELOP COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING
WINDS OR AN ISOLATED TORNADO. THE THREAT FOR SEVERE WEATHER WILL
BE HIGHEST BETWEEN 3 AM AND 9 AM WEST OF HIGHWAY 1...AND BETWEEN 6
AM AND NOON EAST OF HIGHWAY 1.

.DAYS TWO THROUGH SEVEN...THIS AFTERNOON THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING. SPOTTERS
SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

VINCENT

In the hours before

Special weather statement, Mar 3, 1:39 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
139 AM EST SAT MAR 3 2012

NCZ038-039-073-074-030730-
DAVIDSON-MONTGOMERY-RANDOLPH-STANLY-
139 AM EST SAT MAR 3 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY...RANDOLPH...
MONTGOMERY AND DAVIDSON COUNTIES THROUGH 230 AM EST...

AT 139 AM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PLYLER...OR ABOUT 7 MILES NORTHWEST OF ALBEMARLE...MOVING NORTHEAST
AT 65 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NEWSOM...BADIN
LAKE...NEW HOPE...ULAH...RAMSEUR...STALEY.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WINDS OF THIS
MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3551 8029 3551 8019 3561 8024 3591 7968
      3590 7955 3551 7956 3551 7976 3539 7974
      3520 8034 3538 8038
TIME...MOT...LOC 0639Z 243DEG 58KT 3542 8027

VINCENT
Special weather statement, Mar 3, 2:56 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
256 AM EST SAT MAR 3 2012

NCZ023>025-040>042-076-077-030845-
ALAMANCE-CHATHAM-DURHAM-HARNETT-JOHNSTON-LEE-ORANGE-WAKE-
256 AM EST SAT MAR 3 2012

...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY NORTHEAST
ACROSS EASTERN CHATHAM... WAKE... SOUTHERN DURHAM... AND FRANKLIN
COUNTIES THROUGH 330 AM...

AT 251 AM EST...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM MONCURE TO PITTSBORO... OVER EASTERN CHATHAM
COUNTY... MOVING EAST AT NORTHEAST AT 55 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...APEX... CARY...
RALEIGH... WAKE FOREST... RDU INTERNATIONAL AIRPORT...
MORRISVILLE... KNIGHTDALE...NEW HOPE...WENDELL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
OCCASIONAL LIGHTNING.
VERY HEAVY RAIN FOR 15 TO 20 MINUTES.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND TREE LIMBS. STAY AWAY FROM
WINDOWS.
&&

LAT...LON 3612 7880 3609 7881 3607 7879 3608 7873
      3582 7826 3576 7824 3544 7914 3584 7937
      3624 7907 3624 7903
TIME...MOT...LOC 0751Z 252DEG 52KT 3573 7875

BADGETT

The radar

The Columbia radar (KCAE), 166 km away, was scanning. The volume nearest the first event began at 08:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
March 3, 3:10 AM EST
Where
Stanly County, 0.69 mi S of Lambert
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.310, -80.370

Two old barns were blown down and one home on Substation Road sustained minor damage.

Thunderstorm Wind, Randolph

When
March 3, 3:40 AM EST to 4:00 AM EST
Where
Randolph County, 2.15 mi NNW of Seagrove to 2.35 mi ESE of Cheeks
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.560, -79.790

Several trees were uprooted and blown down along a swath from near Seagrove to near Coleridge. Also, a tree was blown down onto a home on Emmanuel Church Road near Seagrove. No damage estimate was available.

Thunderstorm Wind, Chatham

When
March 3, 4:00 AM EST to 4:15 AM EST
Where
Chatham County, 2.07 mi N of Bennett to 2.15 mi NNE of Bennett
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.600, -79.550

Multiple trees were blown down along a swath from several miles southeast of Coleridge to several miles northwest of Harpers Crossroads. Also, a small section of tin was blown off of a barn roof and one a home on Glovers Church Road sustained minor damage from a downed tree. No damage estimate was available.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360396, 360397, 360398.